Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Tucson, AZ

July 29, 2017Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2017, 2:19 PM MST for Pima County, Arizona. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 2:19 PM MST (21:19 UTC)
Expired
Jul 29, 2017, 4:15 PM MST
In force
116 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS55 KTWC 292119
FFWTWC
AZC019-292315-
/O.NEW.KTWC.FF.W.0044.170729T2119Z-170729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
219 PM MST SAT JUL 29 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East central Pima County in southeastern Arizona...

* Until 415 PM MST

* At 218 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the city of Tucson. Up to one inch of rain has 
  already fallen in the past 30 minutes. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Tucson, Littletown, Drexel-Alvernon, Flowing Wells, Drexel Heights,
  South Tucson, Tucson International Airport, Davis-Monthan Air Force
  Base and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103

$$

GL
2 follow-up statements
531 
WGUS75 KTWC 292149
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
249 PM MST SAT JUL 29 2017

AZC019-292315-
/O.CON.KTWC.FF.W.0044.000000T0000Z-170729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
249 PM MST SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
EAST CENTRAL PIMA COUNTY...

At 248 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 1.57 inches of rain has already fallen. 
Flash flooding is ongoing or expected to begin shortly.

Normally dry washes and low water crossings may be inundated in the
following locations...
Tucson, Littletown, Drexel-Alvernon, Flowing Wells, Drexel Heights,
South Tucson, Tucson International Airport, Davis-Monthan Air Force
Base and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, urban areas, highways, streets and underpasses as well
as other drainage areas and low lying spots.

&&

LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103

$$

GL
006 
WGUS75 KTWC 292307
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
407 PM MST SAT JUL 29 2017

AZC019-292316-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-170729T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
407 PM MST SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE
AT 415 PM MST...

The heavy rain has ended. Flash Flooding has ended, though flow in 
area washes will continue into this evening. A Flash Flood Warning 
remains in effect for northern and eastern sections of Tucson until 
545 PM MST. Please continue to heed any remaining road closures.

LAT...LON 3227 11083 3211 11086 3213 11102 3229 11103

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:03 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 29, 2:03 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Sat Jul 29 2017

.SYNOPSIS...An elevated risk of thunderstorms will continue
this weekend with locally heavy rain and strong winds with some
storms. High temperatures will generally be a few degrees below
normal due to the rainfall coverage again Sunday and Monday. The
weather pattern will remain favorable for daily thunderstorms this
coming week.

&&

.DISCUSSION...The morning upper-air sounding at Tucson showed a
very moist air mass in place, with a much weaker steering flow and
less vertical wind shear compared to yesterday. A couple of large-
scale features in play this weekend with the GOES-16 mid and upper
level water vapor imagery depicting two westward tracking upper
lows. One exiting the Texas Big Bend and the other over the southern
tip of Baja which will influence the upper level flow pattern today
and tomorrow. The latest 19Z HRRR solution focused most of the
rainfall across Pima, Santa Cruz, and Cochise counties through later
this evening. This was in good agreement with the current activity
late this morning and early this afternoon. Based on the weaker
steering flow and abundant moisture, flash flooding will continue to
be the main concern through this evening and likely again Sunday.
The overall flow pattern will remain favorable for daily showers and
thunderstorms, although a decreasing trend in rain chances after
this weekend. Daytime temperatures will warm a few degrees to more
normal readings starting Tuesday with the decrease in rainfall
coverage.

&&

.AVIATION...Valid thru 30/18Z.
Scattered to numerous TSRA/SHRA through later this evening. Brief
MVFR/IFR conditions likely in/near TSRA this afternoon and evening.
SFC wind variable in direction mainly less than 12 kts, except in
the vicinity of TSRA where gusts may exceed 40 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily shower and thunderstorm chances will continue
into next week across most of southeast Arizona. Elevated humidities
will remain in place through the weekend into next week. Outside of
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns. Fire
weather concerns are low through at least late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:08 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 28, 5:22 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 5:29 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 28, 5:36 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 5:40 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 28, 5:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 28, 6:23 PM MSTFlash Flood WarningTWCCochise112 min
Jul 28, 6:55 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 28, 7:04 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 28, 7:31 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 28, 8:48 PM MSTAreal Flood AdvisoryTWCGraham117 min
Jul 28, 9:09 PM MSTFlash Flood WarningTWCPima2 hr
Jul 28, 9:19 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 28, 10:48 PM MSTFlash Flood WarningTWCPima3 hr
Jul 28, 11:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 29, 11:22 AM MSTAreal Flood AdvisoryTWCPima113 min
Jul 29, 11:29 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 29, 12:26 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 29, 1:09 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Jul 29, 1:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 1:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 2:41 PM MSTFlash Flood WarningTWCPima3 hr
Jul 29, 3:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 29, 3:24 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 29, 3:37 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 29, 3:57 PM MSTSpecial Weather StatementTWCCochise33 min
Jul 29, 4:30 PM MSTSpecial Weather StatementTWC45 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.